Alert archive / Arizona / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2007, 2:08 PM MST for Pima County, Arizona. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2007, 2:08 PM MST (21:08 UTC)
- Expired
- Jul 23, 2007, 3:00 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:54 PM MST | TSTM WND DMG | 2 Se Tucson, AZ | 12 POWER POLES DOWN ALONG HOUGHTON RD NEAR VALENCIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 232111
SVRTWC
AZC019-232200-
/O.NEW.KTWC.SV.W.0043.070723T2108Z-070723T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST MON JUL 23 2007
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...
* UNTIL 300 PM MST
* AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM THE CATALINA FOOTHILLS TO
DOWNTOWN TUCSON TO SAHUARITA...AND MOVING WEST AT 10 MPH. THESE
STORMS WILL AFFECT THE ENTIRE TUCSON METRO AREA OVER THE NEXT 30
MINUTES.
IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.
LAT...LON 3185 11077 3235 11064 3247 11105 3237 11127
3197 11132 3194 11115
$$
WEATHER.GOV/TUCSON
SHOEMAKER1 follow-up statement
000
WWUS55 KTWC 232131
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST MON JUL 23 2007
AZC019-232200-
/O.CON.KTWC.SV.W.0043.000000T0000Z-070723T2200Z/
PIMA AZ-
227 PM MST MON JUL 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE
STROMS WERE OVER THE TUCSON METRO AREA NORTH TO MARANA...MOVING WEST
AT 5 MPH.
SEVERE THUNDERSTORMS WILL CONTINUE OVER THE TUCSON METRO AREA OVER
THE NEXT 30 MINUTES. VERY HEAVY RAINFALL AND FLASH FLOODING ARE
LIKELY WITH THIS STORM AS WELL.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM WILL ALSO PRODUCE A DUST STORM WITH VISIBILITIES NEAR OR
BELOW ONE QUARTER OF A MILE. REMEMBER IT IS DANGEROUS TO DRIVE IN A
DUST STORM...PARTICULARLY IN OPEN AREAS.
LAT...LON 3202 11083 3240 11076 3250 11110 3250 11139
3197 11132 3194 11115
$$
SHOEMAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:40 AM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 23, 9:40 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 940 AM MST MON JUL 23 2007 .SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING AND A FAVORABLE FLOW WILL PROVIDE SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS THIS WEEK. EXPECT NEAR NORMAL TO BELOW NORMAL DAYTIME HIGH TEMPERATURES THIS WEEK. && .DISCUSSION...UPPER HIGH CENTER HAS SHIFTED NORTHEAST OVER THE NRN PLAINS...WITH ELONGATED RIDGING EXTENDING SOUTHWEST FROM THIS CENTER TO NEW MEXICO. UPPER TROUGH IS ALONG THE PACIFIC NORTHWEST. SOUTHERN STREAM LOW HAS BEEN PULLED NORTHEAST INTO SRN CALIFORNIA OUT IN FRONT OF PACIFIC NORTHWEST TROUGH. INVERTED TROUGH IS SWINGING AROUND EAST SIDE OF HIGH OVER ERN COLORADO AND OKLAHOMA. UPPER HIGH WILL REPOSITION OVER THE FOUR CORNERS THROUGH WEDNESDAY AND CONTINUE SLIDING SOUTHWEST TO SRN CALIFORNIA ON THURSDAY. INVERTED TROUGH WILL STRETCH FROM TEXAS TO SRN NEW MEXICO ON TUESDAY AFTERNOON. VERY HIGH MOISTURE...LOW FLOW ENVIRONMENT REMAINS IN PLACE OVER SOUTHEAST ARIZONA. AFTER SEVERAL DAYS OF BOUNDARY LAYER COOLING...WE HAVE FINALLY REVERSED COURSE AND NOW SEE 2-3 DEGREES OF WARMING IN THE 650 MB-SURFACE LAYER. YESTERDAYS CONVECTION WAS HAMPERED BY MID-LEVEL WARMING...WITH 500 MB TEMPS AROUND MINUS 4. TODAYS 12Z TUS SOUNDING SHOWS 1-2 DEGREES OF COOLING IN THE 550-450 MB LAYER...WITH A 500 MB TEMP AROUND MINUS 6. DEEP MOISTURE PROFILE IS SHOWN WITH A PW VALUE OF 1.86 AND AN OVERALL COLUMN PROFILE THAT IS MOISTER THAN YESTERDAY AND SATURDAY. EXTREMELY LOW FLOW SHOWN ON SOUNDING...IN FACT YOU HAVE TO GO ALL THE WAY UP TO 45000FT TO FIND WINDS GREATER THAN 10 KTS. WATER VAPOR IMAGERY INDICATES MID-LEVEL DRY LINE FROM LAKE HAVASU SOUTHEAST INTO ERN SANTA CRUZ COUNTY...DRYER AIR WILL CONTINUE TO FILTER INTO THE EXTREME WEST BELOW SRN CALIFORNIA LOW. DRY MID LEVEL AIR IS ALSO PUSHING INTO WESTERN NEW MEXICO. WEAK DEFORMATION AXIS IS OVER ERN ARIZONA ROUGHLY FROM SHOW LOW TO SAFFORD. IMPULSE CURRENTLY OVER SOUTHEAST SONORA PROGGED TO MOVE WEST INTO THE CENTRAL GULF OF CALIFORNIA THIS AFTERNOON. NAM INDICATES AN INCREASE IN FLOW DURING THE AFTERNOON...WITH EASTERLY FLOW FROM 10-15 KTS DEPICTED AS GRADIENT TIGHTENS NORTH OF IMPULSE. GFS IS LIGHTER WITH EASTERLY FLOW GENERALLY LESS THAN 10 KTS...BUT BOTH MODELS SHOW AN INCREASE OVER THE 12Z SOUNDING. PLENTY OF DEBRIS CLOUDINESS REMAINS IN PLACE JUST LIKE THE PAST SEVERAL DAYS...BUT THIS SHOULD MOSTLY ERODE AWAY BY NOON. SHOULD SEE AN UPSWING IN ACTIVITY VERSUS YESTERDAY...PROBABLY MORE LIKE SATURDAY. ESPECIALLY LATER THIS AFTERNOON AS EASTERLY FLOW INCREASES...GIVING BETTER STORM ORGANIZATION. BIGGEST THREAT WILL BE HEAVY RAIN AND FLASH FLOODING THREATS...BUT A FEW ISOLATED WET MICROBURST WILL ALSO BE POSSIBLE. AT LEAST CLIMATOLOGICALLY NORMAL MONSOON LEVEL PRECIPITATION CHANCES THROUGH THE WEEK...AS MOISTURE LEVELS REMAIN ELEVATED AND MARGINAL TO GOOD FLOW AND SHEAR REGIME DEVELOPS. && .FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES OVERNIGHT WILL GENERALLY BE IN THE 70 TO 95 PERCENT RANGE...WITH VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE AFTERNOON HOURS. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SE AZ TODAY AND TONIGHT. CLOUD BASES ASSOCIATED WITH CB/S WILL GENERALLY BE AROUND 6-8KFT AGL...THOUGH CIGS WILL BE AS LOW AS 2-4KFT AGL WITH THE STRONGEST TSTMS. MOUNTAIN TOP OBSCURATION AT TIMES DUE TO THE CONVECTIVE ACTIVITY. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && SHOEMAKER WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:01 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 89 min |
| Jul 22, 9:12 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 2 hr |
| Jul 23, 11:17 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 28 min |
| Jul 23, 11:43 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 92 min |
| Jul 23, 1:20 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Jul 23, 1:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 23, 1:49 PM MST | Flash Flood Warning | TWC | Pima | 116 min |
| Jul 23, 2:17 PM MST | Areal Flood Advisory | TWC | Cochise | 88 min |
| Jul 23, 2:22 PM MST | Dust Storm Warning | TWC | 83 min | |
| Jul 23, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 23, 3:14 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 3:42 PM MST | Flash Flood Warning | TWC | Pima | 93 min |
| Jul 23, 3:51 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 114 min |
| Jul 23, 4:36 PM MST | Flash Flood Warning | TWC | Pima | 84 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.